But officials can't say if it's responsible for adverse events, deaths reported
WEDNESDAY, March 5 (HealthDay News) -- Tests have found a heparin-like contaminant in heparin blood-thinning products made by Baxter Healthcare Corp. that have been linked to hundreds of adverse reactions and at least four deaths in the United States, federal health officials said Wednesday.
"While the FDA has not determined the root cause of the adverse events, we have found a heparin-like compound, which is not heparin, present in some of the active pharmaceutical ingredients produced by Scientific Protein Laboratories," Dr. Janet Woodcock, acting director of the U.S. Food and Drug Administration's Center for Drug Evaluation and Research, said during an afternoon teleconference.
Ray Godlewski, vice president of quality for Baxter's medication delivery business, said during a subsequent teleconference that "all the contaminated heparin came from China."
Scientific Protein Laboratories, of Waunakee, Wisc., and its Changzhou SPL plant in Changzhou City, China, is Baxter's main supplier of the active pharmaceutical ingredient in heparin, Woodcock said.
"This contaminant is present in significant quantities in some of the active pharmaceutical ingredients, accounting for approximately 5 to 20 percent of the substance tested," Woodcock said.
The substance reacts like heparin in the conventional tests that are used for heparin, which is why those tests of ingredients might not detect the contaminant, Woodcock said.
Heparin is a blood-thinner whose main ingredient comes from pig intestines. The drug is often given to dialysis patients and people undergoing heart surgery.
"At this point, we do not know how the heparin-like compound got into a heparin active pharmaceutical ingredient," Woodcock said. "Whether it was deliberately or accidentally added it is not known," she added.
The tests that found the contaminant were conducted by the FDA and Baxter, as well as some university laboratories.
Woodcock said the FDA hasn't uncovered a direct link between the contaminant and the adverse events and deaths. "We know that some of the suspect batches of heparin that were causing the adverse events have this contaminant in it. So there is an association between the contaminant in the presence of adverse events, but it is not a direct causal link yet," she said.
The FDA is also unsure if other heparin products used in the United States or other countries contain this contaminant, Woodcock said. The FDA will be releasing data on how companies can screen heparin for this contaminant, she said.
Following Wednesday's teleconference, Scientific Protein Laboratories released a prepared statement that said it was "premature to conclude that the heparin active pharmaceutical ingredient (API) sourced from China and provided by SPL to Baxter is responsible for these adverse events."
"During the call with the media, FDA speculated that the source of the adverse events may be a contaminant. It is important to note that this theory is speculation at this point, and SPL is participating actively in working with the FDA to pursue this theory, as well as others, so that we can understand the cause of the adverse events," the statement said.
On Feb. 28, Baxter Healthcare, of Deerfield, Ill., announced it was recalling any remaining multi-dose vials of heparin as well as single-dose heparin vials. The company also recalled its Hep-Lock heparin flush products, which include a small amount of heparin and are used to prevent blood clots in intravenous lines.
The recall was made possible because the other manufacturer of multi-dose heparin vials, APP Pharmaceuticals of Schaumburg, Ill., was able to assure the FDA that they could meet all the demand in the United States.
At that time, the FDA also said it had completed its inspection of Scientific Protein Laboratories' Changzhou SPL plant. The plant was no longer producing heparin, inspectors found. The inspectors did find deficiencies in the way the plant removed impurities and dealt with testing results that didn't meet specifications. In addition, they found problems in waste disposal and equipment, according to the FDA.
Since the end of December, there have been 785 reports of adverse reactions associated with Baxter's heparin product. This compares with less than 100 reports of adverse reactions in all of 2007.
There also have been 46 deaths, four of which were associated with an adverse reaction to heparin, according to the FDA.
Most of the reactions have taken place at hemodialysis centers, almost exclusively involving patients receiving a "bolus dose," which is a high dose administered over a short period of time, according to the FDA.
Adverse reactions included difficulty breathing, nausea or vomiting, excessive sweating and falling blood pressure, which can lead to life-threatening shock. These reactions have been seen with as few as several thousand units per milliliter of heparin, and as much as 50,000 units per milliliter.
For more on heparin, visit the U.S. National Library of Medicine.
SOURCES: March 5, 2008, teleconference with Janet Woodcock, M.D., Deputy Commissioner for Scientific and Medical Programs, Chief Medical Officer, and Acting Director of the Center for Drug Evaluation and Research, U.S. Food and Drug Administration; March 5, 2008, teleconference with Ray Godlewski, vice president of quality for Baxter's medication delivery business; March 5, 2008, prepared statement, Scientific Protein Laboratories, Waunakee, Wisc.
All rights reserved